Hail, Elk
- When
- June 21, 1:16 PM EST
- Where
- Elk County, 0.69 mi N of Johnsonburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.490, -78.680
Public reported nickel-sized hail near Johnsonburg.
A few severe thunderstorms produced nickel-sized hail over Elk and McKean Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A few severe thunderstorms produced nickel-sized hail over Elk and McKean Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 9:24 AM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1024 AM EDT SAT JUN 21 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA LATE TONIGHT AND SUNDAY...AND WILL HELP TO EXTEND THE COOLER-THAN-NORMAL PATTERN WE HAVE BEEN IN FOR A FEW DAYS. THE UPPER HEIGHTS SHOULD STAY BELOW NORMAL THROUGH TUESDAY OR WEDNESDAY. LATER IN THE WEEK...THE HEIGHTS RISE AND THE TEMPERATURES SHOULD REBOUND TOWARD FAIRLY NORMAL LATE-JUNE LEVELS. TUESDAY AND WEDNESDAY LOOK TO BE THE DRIEST DAYS OF THE UPCOMING WEEK. && .NEAR TERM /UNTIL 5 PM THIS AFTERNOON/... DEEPER LAYER MOISTURE INCREASING FROM THE WEST AS 5H HEIGHTS CONTINUE TO RISE AND WESTERLY FLOW INCREASES. ONGOING GARDEN VARIETY CONVECTION TO OUR WEST IN HIGHER AMBIENT MOISTURE ENVIRONMENT HAS BEEN MAINTAINED OVERNIGHT BY SHORTWAVE CURRENTLY LIFTING THROUGH NRN IN AND NORTHWEST OH AHEAD OF MUCH STRONGER UPPER TROF DIGGING THROUGH EASTERN IA THIS MORNING. SFC DEWPOINTS ACROSS WESTERN AND CENTRAL PA ARE IN THE UPPER 50S AND WILL RISE SLIGHTLY AS MIXING AND POSITIVE MOISTURE FLUX OCCURS THROUGHOUT THE DAY. CURRENT THINKING IS THAT CONVECTION ASSOCIATED WITH THE DOMINANT IA/IL UPPER TROF WILL CONTINUE TO INCREASE IN INTENSITY OVER THE MIDWEST AND INTO THE OHIO VALLEY THIS AFTERNOON BEFORE MOVING INTO WESTERN PA LATE THIS AFTERNOON AND EVENING. INITIAL WEAK SHORTWAVE OVER NRN OH WILL LIFT THROUGH THE EASTERN LAKES TOUCHING OFF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER ESPECIALLY WESTERN AND NORTHWESTERN PA BY EARLY AFTERNOON...BUT THESE WILL INITIALLY BE FIGHTING THE EFFECTS OF SLOWLY RISING HEIGHTS AND SLIGHTLY DRIER AIR TO THE EAST. SO...AGREE WITH SPC THAT THE MAIN THREAT FOR SEVERE WEATHER IS ACROSS THE WEST LATE THIS AFTERNOON AND EVENING. WET BULB ZERO HEIGHTS RISE TO 9500 FEET THIS AFTERNOON WHILE THE -20C HEIGHT RISES TO AROUND 21.5K FEET... SO ALONG WITH GUSTY WINDS HAIL WILL ALSO BE A THREAT WITH ANY TALLER STORMS TODAY. CURRENT FORECAST IN GOOD SHAPE. MORNING FOG LINGERED THROUGH MID MORNING ACROSS PORTIONS OF THE MIDDLE TO UPPER SUSQ. WHICH SAW SOME SCT SHRA/TSRA ACTIVITY FRIDAY AFTERNOON...THE LAST REMNANTS OF WHICH SHOULD BURN OFF BEFORE 11 AM. ONLY MINOR CHANGES TO GOING FORECAST NEEDED AT THIS TIME. && .SHORT TERM /5 PM THIS AFTERNOON THROUGH SUNDAY NIGHT/... MOST OF THE SHOWERS AND THUNDERSTORMS WILL BE N/W OF UNV THIS AFTN...WITH SOME ISOLATED SVR WX POSSIBLE...AS CAPES POTENTIALLY GET ABOVE 1000 J/KG AGAIN TODAY - AS WITH FRIDAY AFTN. THE WET BULB ZERO HEIGHTS OF 7-10KFT INDICATE HAIL LIKELY OUT OF THE STRONGER CELLS. SVR WIND GUSTS NOT SO CERTAIN. STILL...MOST OF THE SVR WX WILL WAIT UNTIL LATER IN THE EVENING AND TONIGHT...AS A WAVE PUSHES IN FROM THE WEST...DRIVING TSRA ACROSS OH AND INTO PA. THE LLJET STREGTHENS A BIT EARLY TONIGHT AND THE TEMPERATURES THIS AFTN SHOULD BE QUITE CLOSE TO SEASONAL VALUES MAINLY 70S IN MOUNTAINS TO LOWER 80S IN EAST/SOUTHEAST. DEW POINTS IN THE 50S FOR THE MOST PART WILL STILL KEEP IT RATHER COMFORTABLE. THE FRONT LOOKS TO APPROACH WESTERN PA BY LATE TONIGHT...AND MAY BE INTO THE CENTRAL MTS BY SUNRISE. SCT SHRA/TSRA WILL LINGER THROUGH MOST OF THE NIGHT. OVERNIGHT LOWS WILL HOLD IN THE M50S TO M60S. CONVECTION WILL BE MORE LIKELY FOR MOST OF THE AREA ON SUNDAY...AS THE COLD FRONT FINALLY PUSHES THROUGH THE WARMER AND MORE-MOIST AIR IN PLACE. SVR WX IS ALMOST LIKELY ON SUNDAY -ESPECIALLY IN THE CENTRAL AND EAST WITH CAPES IN THE 1200-1500J/KG RANGE AND 0-6KM BULK SHEAR VALUES TOPPING 40KTS. WILL BROADBRUSH 70 POPS. TEMPS WILL BE A LITTLE COOLER THAN TODAY WITH MORE CLOUDS AND SHOWERS AROUND. WE MAY DRY OUT A BIT LATER SUN NIGHT...BUT WILL LINGER HIGHER POPS INTO THE EVENING IN THE EAST. WE MAY ALSO GET FOGGY. TEMPS WILL DIP TO NORMAL OR SLIGHTLY COOLER-THAN NORMAL VALUES. && .LONG TERM /MONDAY THROUGH FRIDAY/... MONDAY MAY HOLD SOME INSTABILITY SHOWERS AS THE UPPER COLD POOL WILL BE ALOFT/OVERHEAD...BUT DRIER HIGH PRESSURE COULD MOVE IN FOR TUESDAY AND WEDNESDAY. WILL MAKE THESE TWO DAYS DRIER THAN THE REST FOR NOW. LATER IN THE WEEK...THE CHANCE FOR DAILY SHOWERS RETURNS AS A FASTER W/NW FLOW DOMINATES. A BIG/BROAD RIDGE MAY COVER THE WESTERN AND CENTRAL U.S. AS A TROUGH MAY TRY TO RE-ESTABLISH OVER THE EAST. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... FOG WILL SLOWLY BURN OFF AFTER 12Z SAT...AS MIXING HGTS QUICKLY RISE TO ARND 3500FT RETURNING TO VFR CONDS. THIS WILL MIX DOWN WIND GUSTS ARND 15-18KTS FOR MOST AIRFIELDS BTWN 16-22Z. AS SFC HIGH PRESSURE SLIDES EAST FLOW WILL BECOME SW. LATE MORNING/EARLY AFTN INSTABILITY INCREASES AHEAD OF APPROACHING LOW PRESSURE SUN. THIS SHUD INCREASE CHC/S AND COVERAGE OF SHRA/TSRA THIS AFTN WITH MVFR/IFR IN AND ARND TSRA. CONVECTION WILL BE MAINLY DIURNALLY DRIVEN WITH SOME ENHANCEMENT FROM A MID LVL LOW SLIDING EAST THIS AFTN...THEN LINGERING SHRA TONIGHT/SUN AND AN ISO TSRA. DECOUPLED WINDS AND A MOIST BNDRY LYR TONIGHT THRU SUNRISE SUN WILL RESULT IN FOG DEV ONCE AGAIN. EXPECT WITH GREATER COVERAGE IN PRECIP THIS AFTN/EVE...VSBYS TONIGHT COULD BE IFR FOR NUMEROUS AIRFIELDS THRU EARLY SUN WILDCARD WILL BE SHRA ACTIVITY AND MID-LVL CLOUDS. A SERIES OF WEAK SFC LOW PRESSURES WILL SWING ARND UPPER LVL LOW SUN THRU TUE BEFORE LIFTING NE TUE/WED. REDUCED CIGS/VSBYS WILL LINGER THRU MON/TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED. NW FLOW RESUMES MON AFTN WITH A WEAK AREA OF HIGH PRESSURE BUILDING IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO USHER IN A DRIER AIRMASS AND VFR CONDS WILL RETURN. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DEVOIR SHORT TERM...DANGELO LONG TERM...ONDREJIK/DANGELO AVIATION...BEACHLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 334 AM EDT SAT JUN 21 2008 PAZ004>006-010>012-017-018-024-033-220745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET- 334 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS MAY CONTAIN HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY...AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY. PAZ019-025>028-034>037-041-042-045-046-049>053-056>059-063>066- 220745- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 334 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON SUNDAY...AS A COLD FRONT MOVES THROUGH FROM WEST TO EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT THEY MAY BE NEEDED ON SUNDAY. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 120 PM EDT SAT JUN 21 2008 PAZ010-211745- ELK- 120 PM EDT SAT JUN 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELK COUNTY... AT 117 PM EDT...A STRONG THUNDERSTORM LOCATED OVER JOHNSONBURG IS MOVING EAST AT 21 MPH. THIS STORM WILL BE NEAR ST. MARYS AROUND 130 PM AND EAST BRANCH DAM AROUND 135 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 255. FORECASTER: BUDD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 142 PM EDT SAT JUN 21 2008 PAZ037-211815- TIOGA- 142 PM EDT SAT JUN 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY... AT 138 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 12 MILES WEST OF WELLSBORO...MOVING EAST AT 18 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR WELLSBORO AROUND 210 PM AND KEENEYVILLE AROUND 215 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6. FORECASTER: BUDD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 152 PM EDT SAT JUN 21 2008 PAZ005-010-011-211815- CAMERON-ELK-MCKEAN- 152 PM EDT SAT JUN 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELK...NORTHWESTERN CAMERON AND SOUTH CENTRAL MCKEAN COUNTIES... AT 151 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 6 MILES WEST OF JOHNSONBURG...MOVING EAST AT 21 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR WILCOX AROUND 210 PM AND EAST BRANCH DAM AROUND 215 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219. FORECASTER: BUDD
The State College radar (KCCX), 85 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
2 hail. Local standard time, as filed.
Public reported nickel-sized hail near Johnsonburg.
Public reported nickel-sized hail in Port Allegany.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96344, 96345.